Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 154, NWS Shreveport, LA

May 3, 20174 counties in Texas

NWS Shreveport, LA issued this severe thunderstorm warning at May 3, 2017, 5:58 PM CDT for 4 counties in Texas. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2017, 5:58 PM CDT (22:58 UTC)
Expired
May 3, 2017, 6:23 PM CDT
In force
25 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Angelina County, TX, Nacogdoches County, TX, San Augustine County, TX, Shelby County, TX

The radar

The Shreveport radar (KSHV), 115 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 6:05 PM CDTTSTM WND DMG1 Ne Chireno, TXTREE DOWN ALONG HIGHWAY 21 IN CHIRENO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 5:00 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 11.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2017-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2017-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

204 
WUUS54 KSHV 032258
SVRSHV
TXC005-347-405-419-032345-
/O.NEW.KSHV.SV.W.0154.170503T2258Z-170503T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
558 PM CDT WED MAY 3 2017

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  Southeastern Nacogdoches County in eastern Texas...
  Southern Shelby County in eastern Texas...
  Central Angelina County in eastern Texas...
  Northwestern San Augustine County in eastern Texas...

* Until 645 PM CDT

* At 556 PM CDT, severe thunderstorms were located along a line
  extending from near Neuville to near Etoile, moving east at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lufkin, Huntington, San Augustine, Macune, Etoile, Bland Lake,
  Chireno, Broaddus, Denning, Calgary and Homer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3163 9411 3130 9417 3127 9472 3162 9442
TIME...MOT...LOC 2256Z 256DEG 52KT 3163 9424 3132 9437 

HAIL...1.00IN
WIND...60MPH
 
$$

12
1 follow-up statement
704 
WWUS54 KSHV 032323
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
623 PM CDT WED MAY 3 2017

TXC005-347-405-419-032333-
/O.CAN.KSHV.SV.W.0154.000000T0000Z-170503T2345Z/
Nacogdoches TX-Shelby TX-Angelina TX-San Augustine TX-
623 PM CDT WED MAY 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NACOGDOCHES...
SOUTHERN SHELBY...CENTRAL ANGELINA AND NORTHWESTERN SAN AUGUSTINE
COUNTIES IS CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until midnight CDT for
eastern Texas.

LAT...LON 3163 9411 3130 9417 3127 9472 3162 9442
TIME...MOT...LOC 2322Z 256DEG 52KT 3172 9381 3141 9394 

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 4:12 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 3, 4:12 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
412 PM CDT Wed May 3 2017

.DISCUSSION...
Stg to svr storms movg east across the area. Warm front convection
has just skirted southern tier of cwa, with most of it south of
area. However, broken line of storms associated with stg cold
front movg across ne TX. With TOR watch until 5 pm, and timing of
convection leaving cwa later this eve, have split wx grids into 3
hour intervals. Will be shortly expanding LWA area, beginning at
6 pm, to include areas north of I-30, and extend in time thru Thu
aftn.
Dry conditions thru remainder of fcst beginning late tonight as
stg upper ridging over western conus. Unseasonally cold temps next
couple days with temps becmg more seasonal towards extended
period./07/

&&

.PREV DISCUSSION... /issued 114 PM CDT Wed May 3 2017/

DISCUSSION...
Updated to include issuance of Svr Tstm watch to ne TX, a portion
of sw AR, and extreme nw La until 7 pm, and to remove most of LA
portions of Tor Watch, this stretches across southern tier of cwa,
until 5 pm. Squall line movg east across FTW metro area warranting
issuance of Svr Watch. Widespread cloud cover stabilization
warranted the cancellation of portion of Tor Watch./07/

PREV DISCUSSION... /issued 1235 PM CDT Wed May 3 2017/

AVIATION...
MVFR-IFR CIGS continued to plagued the TAF sites early this aftn,
and will likely persist through the majority of the TAF period as
SHRA/TSRA activity becomes more widespread by late aftn. At this time,
a warm front has aided in the development of a complex of scattered
-SHRA/-TSRA across central LA, and another complex of storms near
 an old outflow boundary were noted near ktxk and keld just north
 of kshv. However, isolated -SHRA/-TSRA have developed near kshv,
 ktyr and kggg due to a bit of daytime destabilization. Computer
 models hint at a more prominent line of storms developing along a
 strong cold front, later this afternoon through early-mid
 evening, that will affect all TAF sites. Have tried to
 incorporate the best timing of when the storm activity will
 affect the TAF sites with this forecast. By mid-late evening, the
 majority of the precipitation will be exiting the region and
 perhaps lingering -SHRA will be left in its wake. Thereafter,
 rather breezy northwest wind speeds will ensue tomorrow morning
 which could near kshv and keld near an outflow boundary. Lake
 Wind Advisory wind speed criteria for most TAF sites /15-20 mph/.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  50  71  52  75 /  40  10   0   0
MLU  54  67  50  73 /  70  10   0   0
DEQ  48  69  47  74 /  20  10   0   0
TXK  49  69  50  73 /  30  10   0   0
ELD  50  67  48  73 /  60  10   0   0
TYR  49  71  49  75 /  20  10   0   0
GGG  49  70  50  75 /  20  10   0   0
LFK  52  73  50  77 /  30  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 7 AM CDT Thursday for ARZ070>073.

LA...Lake Wind Advisory until 7 AM CDT Thursday for LAZ001>006-
     010>014-017>022.

OK...None.
TX...Lake Wind Advisory until 7 AM CDT Thursday for TXZ096-097-
     108>112-124>126-136>138-150-151-153-166-167.

&&
Hazardous weather outlook, May 3, 1:06 PM CDT, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
106 PM CDT Wed May 3 2017

ARZ060-061-070>072-LAZ001-002-TXZ096-097-108>112-124>126-136>138-
149>151-041815-
Hempstead-Nevada-Miller-Lafayette-Columbia-Caddo-Bossier-
Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
106 PM CDT Wed May 3 2017

This Hazardous Weather Outlook is for portions of southwest
Arkansas, northwest Louisiana and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM CDT...

Scattered showers and thunderstorms across the area will begin to
intensify later this afternoon as a line of strong to severe
storms will move into the area from the northwest ahead of a
strong cold front. strong to possible damaging wind gusts will be
the primary threat with the approaching squall line. Isolated
large hail is also possible. Total rainfall amounts of one to
three inches are expected, resulting in possible isolated areas of
localized flooding.

Winds will become northwesterly and increase in speed to 15 to 20
mph with gusts near 25 mph late this afternoon and tonight
following the passage of the cold front.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

The severe weather threat will end early Thursday morning. Gusty
northwesterly winds will likely persist through much of Thursday.
However, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and early evening.

ARZ073-LAZ003>006-010>014-018>022-041815-
Union-Webster-Claiborne-Lincoln-De Soto-Red River-Bienville-
Jackson-Ouachita-Natchitoches-Winn-Grant-Caldwell-La Salle-
106 PM CDT Wed May 3 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, north central Louisiana and northwest Louisiana.

.DAY ONE...This Afternoon and Tonight...

Scattered showers and thunderstorms across the area will begin to
intensify later this afternoon into the early evening, as a line
of strong to severe storms will move into the area from the
northwest ahead of a strong cold front. strong to possible
damaging wind gusts will be the primary threat with the
approaching squall line. Isolated large hail is also possible.
Total rainfall amounts of one to three inches are expected,
resulting in possible isolated areas of localized flooding.

Winds will become northwesterly and increase in speed to 15 to 20
mph with gusts near 25 mph tonight following the passage of the
cold front.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

The severe weather threat will end early Thursday morning. Gusty
northwesterly winds will likely persist through much of Thursday.
However, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

ARZ050-051-059-OKZ077-041815-
Sevier-Howard-Little River-McCurtain-
106 PM CDT Wed May 3 2017

This Hazardous Weather Outlook is for portions of southwest
Arkansas and southeast Oklahoma.

.DAY ONE...This Afternoon and Tonight...

There is an Slight Risk of severe weather across the area this
afternoon and into the evening across the area.

Scattered to numerous showers and thunderstorms across the area
will continue through most of the afternoon as a strong cold front
approaches the area by early this evening. Strong wind gusts will
be the primary threat with the approaching squall line. Isolated
hail is also possible. Total rainfall amounts of one to two
inches are expected, resulting in ponding of water on roads and in
low lying areas where heavy rain occurs.

Winds will become northwesterly and increase in speed to 15 to 20
mph with gusts near 25 mph late this afternoon and tonight
following the passage of the cold front.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

The severe weather threat will end early Thursday morning. Gusty
northwesterly winds will likely persist through much of Thursday.
However, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could possibly be required this afternoon and
early evening.

LAZ017-TXZ152-153-165>167-041815-
Sabine-Nacogdoches-Shelby-Angelina-San Augustine-
106 PM CDT Wed May 3 2017

This Hazardous Weather Outlook is for portions of northwest
Louisiana and east Texas.

.DAY ONE...This Afternoon and Tonight...

...TORNADO WATCH IN EFFECT UNTIL 5 PM...

Scattered showers and thunderstorms will begin to rapidly
increase in coverage and intensify this afternoon with daytime
heating. Stronger storms may be capable of producing large hail,
damaging wind gusts, and possible tornadoes.

In addition, a line of strong to severe storms will move into the
area from the northwest ahead of a strong cold front early this
evening. Strong to possible damaging wind gusts will be the
primary threat with the approaching squall line. Total rainfall
amounts of one to three inches are expected, resulting in possible
isolated areas of localized flooding.

Winds will become northwesterly and increase in speed to 15 to 20
mph with gusts near 25 mph and tonight following the passage of
the cold front.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Gusty northwesterly winds will likely persist through much of
Thursday. However, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required this afternoon and
early evening.

07

In the hours before

Local storm report, May 3, 5:43 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
543 PM CDT WED MAY 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             3 NNE LUFKIN            31.37N 94.71W
05/03/2017  E1.00 INCH       ANGELINA           TX   TRAINED SPOTTER

&&

ALS
Local storm report, May 3, 5:49 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
549 PM CDT WED MAY 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             4 SSW NACOGDOCHES       31.56N 94.68W
05/03/2017  E1.00 INCH       NACOGDOCHES        TX   911 CALL CENTER

&&

ALS
Local storm report, May 3, 5:52 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
552 PM CDT WED MAY 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             HUNTINGTON              31.28N 94.58W
05/03/2017  E1.00 INCH       ANGELINA           TX   PUBLIC

&&

LFM
Local storm report, May 3, 5:54 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
554 PM CDT WED MAY 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     FLASH FLOOD      2 NNE BURKE             31.26N 94.75W
05/03/2017                   ANGELINA           TX   STORM CHASER

            LOW WATER CROSSING ARE FLOODING SOUTH OF
            LUFKIN.

&&

PALMER
Local storm report, May 3, 5:58 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
558 PM CDT WED MAY 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             9 SW CHIRENO            31.39N 94.44W
05/03/2017  E0.88 INCH       NACOGDOCHES        TX   TRAINED SPOTTER

            HAIL REPORTED AT CR 1133 AND 560 DIMES TO
            NICKELS.

&&

LFM
Special weather statement, May 3, 5:58 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Shreveport LA
558 PM CDT WED MAY 3 2017

ARZ073-LAZ004>006-012>014-032345-
Union AR-Bienville LA-Lincoln LA-Ouachita LA-Union LA-Claiborne LA-
Jackson LA-
558 PM CDT WED MAY 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION COUNTY...NORTH
CENTRAL JACKSON...UNION...NORTHERN OUACHITA...NORTH CENTRAL
BIENVILLE...SOUTHEASTERN CLAIBORNE AND LINCOLN PARISHES UNTIL 645 PM
CDT...

At 558 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Lapile to near Bernice to near
Gibsland. Movement was east at 55 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Monroe, Ruston, Claiborne, West Monroe, Grambling, Huttig, Swartz,
Farmerville, Arcadia, Sterlington, Gibsland, Strong, Lapile, Dubach,
Choudrant, Simsboro, Marion, Vienna, Athens and Felsenthal.

A severe thunderstorm watch remains in effect until midnight CDT for
northwestern Louisiana.

LAT...LON 3262 9192 3246 9235 3254 9317 3258 9318
      3277 9269 3326 9223 3321 9218 3316 9217
      3316 9211 3310 9214 3301 9207 3287 9208
      3284 9206 3273 9206 3273 9207 3269 9205
      3271 9204 3271 9197 3266 9194 3266 9191
TIME...MOT...LOC 2258Z 274DEG 50KT 3323 9222 3277 9265 3259 9311

13

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 3:54 AM CDTLake Wind AdvisorySHVBowie, Camp, Cass, Franklin, Gregg, Harrison and 12 more39 hr
May 3, 7:55 AM CDTSpecial Weather StatementSHVSan Augustine65 min
May 3, 8:05 AM CDTSevere Thunderstorm WarningSHVSan Augustine26 min
May 3, 8:35 AM CDTSpecial Weather StatementSHVSan Augustine25 min
May 3, 8:42 AM CDTSevere Thunderstorm WarningSHVAngelina, Nacogdoches, Sabine, San Augustine17 min
May 3, 9:01 AM CDTSpecial Weather StatementSHVSan Augustine, Shelby44 min
May 3, 11:43 AM CDTSpecial Weather StatementSHVMarion47 min
May 3, 1:34 PM CDTSpecial Weather StatementSHVSabine41 min
May 3, 1:48 PM CDTSevere Thunderstorm WarningSHVAngelina, Nacogdoches, San Augustine42 min
May 3, 2:14 PM CDTSevere Thunderstorm WarningSHVSabine, San Augustine, Shelby21 min
May 3, 2:19 PM CDTSevere Thunderstorm WarningSHVBowie, Franklin, Red River, Titus56 min
May 3, 3:01 PM CDTSevere Thunderstorm WarningSHVCherokee, Smith59 min
May 3, 3:27 PM CDTSpecial Weather StatementSHVPanola33 min
May 3, 3:35 PM CDTSpecial Weather StatementSHVWood25 min
May 3, 3:40 PM CDTSevere Thunderstorm WarningSHVRusk65 min
May 3, 3:42 PM CDTSpecial Weather StatementSHVAngelina, San Augustine33 min
May 3, 4:00 PM CDTSevere Thunderstorm WarningSHVCherokee, Nacogdoches, Rusk60 min
May 3, 4:12 PM CDTSevere Thunderstorm WarningSHVGregg, Harrison, Panola, Rusk48 min
May 3, 4:14 PM CDTFlash Flood WarningSHVCherokee, Rusk, Smith3 hr
May 3, 4:23 PM CDTTornado WarningSHVPanola, Shelby23 min
May 3, 4:35 PM CDTSevere Thunderstorm WarningSHVNacogdoches, Panola, Rusk, Shelby55 min
May 3, 4:45 PM CDTFlash Flood WarningSHVAngelina, Cherokee, Nacogdoches, Rusk, San Augustine, Shelby3 hr
May 3, 5:04 PM CDTSevere Thunderstorm WarningSHVAngelina, Cherokee, Nacogdoches, San Augustine, Shelby56 min
May 3, 5:16 PM CDTSevere Thunderstorm WarningSHVSabine, San Augustine, Shelby59 min
May 3, 5:49 PM CDTSevere Thunderstorm WarningSHVAngelina, Nacogdoches, Sabine, San Augustine56 min
May 3, 6:12 PM CDTSevere Thunderstorm WarningSHVSabine, San Augustine, Shelby45 min
May 3, 6:24 PM CDTFlash Flood WarningSHVAngelina, Sabine, San Augustine, Shelby3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.